Take the AARP Smart Driver course and you could save on auto insurance! Sign up today.

Reply
Frequent Social Butterfly
1
Kudos
426
Views

Re: Fosamax

426 Views
Message 1 of 4

Good luck to you, too, MaVolta. We want to do whatever we can to stay healthy as we age, but sometimes need meds, even if we have little faith in their ability to do the job. Pharma just keeps tossing out drugs with little or no pre-testing. money-making is their priority, no matter the cost to those who take their garbage. I'm thankful I take only one drug & hope I never need more.

Sandee2
Report Inappropriate Content
1
Kudos
426
Views
Valued Social Butterfly
1
Kudos
481
Views

Re: Fosamax

481 Views
Message 2 of 4

@ss11943859 - I took this drug for some 5 years before I realized what was going on. Before that, my doctor had prescribed Actonel. I had used that for 3 years. He took me off the drug for a year, as recommended, when studies found women were at increased risk of thigh fractures if they remained on it long term. After a year off, he prescribed Fosamax (Alendronate). 

 

After I switched to Medicare, my PCP kept me on the Alendronate. I was having some occaisional jaw and neck stiffness, but never connected it to the drug. Eventually, I started having more severe problems with abdominal pain and acid reflux, when it finally occurred to me that it had to be the Alendronate. I immediately stopped it, and made an appointment with my doctor. She gave me Omeprazole for the stomach/acid reflux.

 

It has been 7 months now, and I can't believe how much better I feel. I also noticed that the stiffness in my neck and jaws went away. I recently went for a bone density scan, and it was stable. My doctor would still like for me to take something, but considering that nearly all of these drugs have the same side effects, I'm reluctant to try another one. For sure, I will never let them treat me with the injectibles like Prolia. You can read the horror stories on Web MD website. Once injected, if you have side effects, it will not wear off for a good six months or more. Some women reported even longer lasting problems after the drug wore off.

 

I haven't decided about trying another medication for osteoporosis. Meanwhile, I get plenty of calcium in my diet, and exercise every day. Weather permitting, I walk 2 miles almost every day. I figure my best defense is diet and exercise. It's also heart healthy, too. 

 

Good luck to you.

 

 

Report Inappropriate Content
1
Kudos
481
Views
Valued Social Butterfly
3
Kudos
518
Views

Re: Fosamax

518 Views
Message 3 of 4

There are risk of rare but severe side effects with most all drugs but they don't always happen and the benefit might be great for whatever the malady.  A decision between you and your Doc.

 

These type drugs treat Osteoporosis, which literally means porous bone, is a disease in which the density and quality of bone are reduced. As bones become more porous and fragile, the risk of fracture is greatly increased. The loss of bone occurs silently and progressively. Often there are no symptoms until the first fracture occurs.

 

Mayo Clinic - Osteoporosis drugs: Risk of bone problems in jaw, thigh?

What you are talking about is "Osteonecrosis" -

 

from the link ~

Bisphosphonates — such as alendronate (Fosamax, Binosto), risedronate (Actonel, Atelvia), ibandronate (Boniva) and zoledronic acid (Reclast, Zometa) — and denosumab (Prolia, Xgeva) have been linked to osteonecrosis of the jaw and atypical femoral fractures.

 

The risk appears to increase with the length of time the drugs are taken.

In addition to treating osteoporosis, bisphosphonates and denosumab are also used to treat cancer that has spread to the bone. The risk of osteonecrosis of the jaw is much greater for people taking higher doses of these drugs to treat cancer than it is for people who are simply treating osteoporosis.

 

As with all medications, you and your health care provider should discuss the benefits of the medications to lower the risk of broken bones and their resulting disability, along with the side effects and these rare complications. For most patients with osteoporosis the benefits far exceed the risk of these two rare complications.

 

Any drug (chemical substance - natural or man-made) can cause rare and extreme side effects in some people especailly taken for a long time and/or in high does.  Ever read the disclaimer on aspirin or acetomenophine?

 

Would you take a cancer drug, blood disorder med or heart medication if it could cure you or put you in remission even if it has some potential for rare but severe side effects ?

 

Personal injury lawyers have bills to pay too - that is what they do. 

Advise your friends to talk to their doctor about any med, Rx, OTC, herbal - that they take on a regular basis - singularly or in combination with others.

* * * * It's Always Something . . . Roseanne Roseannadanna
Report Inappropriate Content
3
Kudos
518
Views
Frequent Social Butterfly
0
Kudos
525
Views
3
Replies

Fosamax

525 Views
Message 4 of 4

Haven't seen discussion on this infamous drug yet. Do you take it ? Years ago, my dr. wanted to prescribe it-I declined. A couple years later, I heard about a class action suit against the makers of this drug. Among women who'd been taking it for a few years, it caused bone loss. Their jawbones were weakening, teeth loosening. Sometime later, my dr. asked if I'd ever gotten the rx filled when she first prescribed it. I told her about the class action suit. She looked surprised, said it was still on the market, still being prescribed.

What's going on here ?!  Opinions, please ! 

Sandee2
Report Inappropriate Content
0
Kudos
525
Views
3
Replies